Jump to content

I'Ve Weaned Off Of Gabapentin


janiedelite
 Share

Recommended Posts

I was taking 2700mg of gabapentin/neurontin daily for my burning skin pain. It only helped slightly and caused pretty bad constipation and bloating. I weaned off over the past couple of months, and it's been about a week since I took my last dose. I noticed pretty bad withdrawal on and off during the past couple of weeks (bad sweats, nausea, diarrhea, irritability...). One withdrawal symptom I'm waiting to disappear is left upper quadrant abdominal pain. I've had this pain on and off as a part of my POTS symptoms, but it's much worse since getting off the neurontin.

Does anyone here have experience weaning off of neurontin, especially in regards to GI pain?

Thanks!

Link to comment
Share on other sites

I was on Neurontin for a short time because of my overall pain. It made my pain worse and they would not take me off of it. I weaned myself off slowly because of the severe side effects you can have. I did not have any problem coming off, but my pain was actually worse on it. Sorry I can't help more but I wish you luck.

Elizabeth

Link to comment
Share on other sites

Thanks for sharing your experience, Elizabeth. Yeah, sometimes it is a catch-22 isn't it? I actually had improvement in my abdominal spasms and pain while on the neurontin, but the bloating and fullness was worse. Now that I'm off of it, I'm dealing with the pain and spasms again. I didn't realize how drastically this med was actually affecting all my body systems til I was off of it. It did have benefit for me, but it is so expensive and so hard to wean off of that I'm going to try to stay off of it.

Link to comment
Share on other sites

I was on Neurontin for about a week, but had to stop because it was dropping my BP too much and giving me nasty headaches. Both Lyrica and Neurontin did that...and did almost nothing for the pain in my hands and feet from my small fiber neuropathy. Sorry, but I'll have to echo Elizabeth, I'm not sure about the abdominal pain, but I'm really sorry you are having to go through this withdrawal.

I'm currently on Percocet, and I hope that it doesn't cause nasty symptoms coming off of it, although I am on a low dose. It's done the most so far for the pain, but that means just taking the edge off. I have an appointment at a pain clinic coming up soon, and am hoping for some nerve blocks. Have you tried that yet?

I would call my doctor just to make sure you're doing fine. Let us know how you make out.

Hugs,

Jana

Link to comment
Share on other sites

Hi Jana,

I decided to try resuming my gastroparesis diet (low fiber/fat/small portions) and see how that affected my abdominal pain. I'm already noticing quite a bit of improvement. It's so strange that while the neurontin caused slower GI movement and bloating, that I was able to eat fruits and vegies to my heart's content for the last 8-9 months that I was taking it. I will miss my ruffage, but will try anything to avoid the pain. I am thinking the withdrawal is mostly over with, and I'm just back to dealing with my baseline abdominal pain.

I do take some vicodin in very small amounts (1/2 pill once or twice a day as needed). I've had to wean off narcotics before and definitely noticed a worsening in POTS symptoms. I remember some of your recent posts and the increase in pain you've been having... I don't think I have that degree of pain thank goodness. It's so hard when you have to risk withdrawal in order to function better today. I think each person has to weigh their options.

I do hope the pain clinic can give you some relief.

Take care, Janie

Link to comment
Share on other sites

Hi Janie,

I too have GP. I understand about having to switch back and forth on the diet. I didn't have GP when I was on the Neurontin though. I'm sure you already know this but pain meds usually mess with GP. I've had Botox twice in my stomach and it has actually helped. Insurance doesn't always pay and it's expensive. Good luck with it.

Elizabeth

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...